Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 58, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 8, 2020, 5:28 PM CDT for Marshall County, Polk County, Minnesota; Grand Forks County, Walsh County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 2020, 5:28 PM CDT (22:28 UTC)
- Expired
- Jun 8, 2020, 6:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Marshall County, MN, Polk County, MN, Grand Forks County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 69 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.5 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:15 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jun 8, 2:15 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 215 PM CDT Mon Jun 8 2020 .MESOSCALE DISCUSSION... Issued at 215 PM CDT Mon Jun 8 2020 Two areas of concern for severe potential today. The first is across the northern valley where a warm front is set up and satellite imagery indicates an area of increased convergence across northeast North Dakota. Convective initiation is likely by 4pm, if not before. MLCAPE ~2500 J/KG with effective shear ~60 knots will lead to rapid supercell development. Storm mode should be discrete initially with significant hail, wind, and possibly a tornado the main threats. Tornado potential appears relatively low given the weak low level shear and winds south of the boundary more southwesterly (southeasterly would be more favorable). With that said, given a supercell in a low LCL environment can't rule out a tornado. Anticipate storm motion similar to boundary orientation with a cluster (or clusters) of storms propagating across far northwest Minnesota and the main threat possibly transitioning to more of a wind threat. Severe threat across this area likely ends by 9pm. Further south within the warm sector (depicted by area of cumulus clouds across the southern valley into west central Minnesota), severe threat will be later, and likely dependent on synoptic forcing spreading into the region from the south. Much like yesterday, anticipate main threat to be significant wind gusts given stronger low level flow. This threat increases after 6pm, and becomes more widespread after 9pm or 10pm as the stronger forcing arrives. The severe threat across this area decreases after 2am or 3am. && .SHORT TERM...(This evening through Tuesday night) Issued at 215 PM CDT Mon Jun 8 2020 See the mesoscale discussion concerning the severe weather potential this afternoon/evening. Excessive rainfall threat seems more limited compared to yesterday with less training expected. Showers with embedded thunder likely for much of the area along and east of the valley Tuesday into Tuesday night. Mid-level baroclinic zone will be hung up in this area between the tropical depression and an approaching upper trough from the northwest. Continued feed of mid-level moisture and embedded shortwaves will lead to periods of showers. Instability is relatively weak and anticipate embedded thunder but not severe storms. Given all the parameters (PWATs, Fgen, weak instability) thinking that Tuesday- Tuesday night QPF up to an inch is reasonable, with only some areas receiving a bit more. Impacts from this type of rainfall (over a longer duration) should be only minor. .LONG TERM...(Wednesday through Monday) Issued at 215 PM CDT Mon Jun 8 2020 Much of this period appears relatively quiet and cooler with minimal impacts as an upper ridge builds into the region. Active weather returns by early next week, although how quickly this happens is still uncertain and dependent on the strength of the upper ridging. Wednesday will be cloudy and cool with showers possible as the upper trough behind the tropical depression swings through the region. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1254 PM CDT Mon Jun 8 2020 Scattered to broken cumulus developing this afternoon should be mainly VFR, but could be close to MVFR. Thunderstorm chances increase this afternoon, and become more widespread overnight. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. MESOSCALE...TG SHORT TERM...TG LONG TERM...TG AVIATION...TG
Hazardous weather outlook, Jun 8, 2:37 PM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 237 PM CDT Mon Jun 8 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039- 049-052>054-091945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland-Western Walsh- 237 PM CDT Mon Jun 8 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Numerous severe thunderstorms are expected to develop across northeast North Dakota by 4pm, and then move east into northwest Minnesota by late afternoon, exiting by early evening. Very large hail greater than 2 inches along with a possible tornado will be the initial threat, with a transition to a damaging wind threat as the activity moves into Minnesota. Additional numerous severe thunderstorms are expected to develop across the southern Red River Valley into west central Minnesota this evening, mainly after 6pm. Activity will become more widespread after 9pm. Clusters of storms will bring primarily a damaging wind threat to this area, continuing until well after midnight. Excessive rainfall is possible, especially for areas that have seen high rain totals over the past couple days. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers with embedded Thunderstorms are expected on Tuesday, mainly within the Red River Valley into Minnesota. Minor impacts from excessive rainfall may be possible. .SPOTTER INFORMATION STATEMENT... Storm spotters will be needed today into the overnight hours. NDZ006-007-014-015-024-091945- Towner-Cavalier-Benson-Ramsey-Eddy- 237 PM CDT Mon Jun 8 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter spotters will not be needed today.
In the hours before
Local storm report, Jun 8, 4:39 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
439 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 4 N PARK RIVER 48.45N 97.74W
06/08/2020 M1.00 INCH Walsh ND CO-OP OBSERVER
&&
GGUSTSpecial weather statement, Jun 8, 4:52 PM CDT, 36 minutes before
Special Weather Statement National Weather Service Grand Forks ND 452 PM CDT Mon Jun 8 2020 NDZ027>029-082230- Griggs ND-Steele ND-Grand Forks ND- 452 PM CDT Mon Jun 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAND FORKS... SOUTHEASTERN GRIGGS AND STEELE COUNTIES UNTIL 530 PM CDT... At 452 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Finley to 6 miles northwest of Blabon to near Luverne. Movement was northeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Strong thunderstorms will be near... Finley around 510 PM CDT. Hope around 520 PM CDT. Blabon around 525 PM CDT. Sherbrooke and Golden Lake around 530 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for northeastern North Dakota. A Severe Thunderstorm Watch also remains in effect until 1100 PM CDT for southeastern North Dakota. LAT...LON 4757 9793 4778 9743 4727 9760 4724 9805 TIME...MOT...LOC 2152Z 231DEG 16KT 4754 9785 4745 9790 4733 9796 NC
Local storm report, Jun 8, 4:57 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
457 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL LAKE BRONSON 48.73N 96.66W
06/08/2020 M2.00 INCH KITTSON MN BROADCAST MEDIA
REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.
&&
GGUSTLocal storm report, Jun 8, 4:59 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
459 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FUNNEL CLOUD 5 NNE SHARON 47.66N 97.86W
06/08/2020 Steele ND LAW ENFORCEMENT
VIEWED BY SPOTTER HEADING WEST FROM HATTON. LOCATION
ESTIMATED BASED ON RADAR.
&&
GGUSTLocal storm report, Jun 8, 5:05 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
505 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG KENNEDY 48.64N 96.91W
06/08/2020 KITTSON MN PUBLIC
REPORT FROM MPING: TREES UPROOTED OR
SNAPPED; ROOF BLOWN OFF.
&&Local storm report, Jun 8, 5:17 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
517 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL ARVILLA 47.92N 97.49W
06/08/2020 M1.25 INCH GRAND FORKS ND AMATEUR RADIO
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:26 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 64 min |
| Jun 7, 7:42 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 63 min |
| Jun 7, 7:46 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 44 min |
| Jun 7, 8:10 PM CDT | Areal Flood Advisory | FGF | Kittson, Marshall | 6 hr |
| Jun 7, 8:12 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 48 min |
| Jun 7, 8:17 PM CDT | Tornado Warning | FGF | Kittson, Marshall | 28 min |
| Jun 7, 8:31 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 44 min |
| Jun 7, 8:58 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 47 min |
| Jun 7, 9:17 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 43 min |
| Jun 7, 9:23 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Pennington, Polk, Red Lake | 67 min |
| Jun 7, 9:48 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 42 min |
| Jun 7, 10:04 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Pennington, Polk, Roseau | 41 min |
| Jun 7, 10:14 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clay, Clearwater, Mahnomen, Norman and 3 more | 61 min |
| Jun 7, 10:23 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Grant, Otter Tail, Wilkin | 39 min |
| Jun 7, 10:45 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Marshall, Roseau | 60 min |
| Jun 7, 11:15 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Pennington and 2 more | 45 min |
| Jun 7, 11:48 PM CDT | Special Weather Statement | FGF | Clay | 42 min |
| Jun 7, 11:55 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 50 min |
| Jun 8, 12:23 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Pennington, Polk, Red Lake | 38 min |
| Jun 8, 12:37 AM CDT | Special Weather Statement | FGF | Clay, Clearwater, Mahnomen, Norman, Red Lake | 38 min |
| Jun 8, 12:45 AM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman, Polk | 17 min |
| Jun 8, 1:01 AM CDT | River Flood Warning | FGF | Kittson | 8 days |
| Jun 8, 2:30 AM CDT | Areal Flood Advisory | FGF | Kittson, Marshall | 8 hr |
| Jun 8, 2:39 AM CDT | Special Weather Statement | FGF | Clearwater | 51 min |
| Jun 8, 9:58 AM CDT | River Flood Warning | FGF | Polk | 4 days |
| Jun 8, 2:58 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 62 min |
| Jun 8, 3:06 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 54 min |
| Jun 8, 3:40 PM CDT | Tornado Warning | FGF | Kittson, Roseau | 50 min |
| Jun 8, 3:54 PM CDT | Special Weather Statement | FGF | Kittson | 36 min |
| Jun 8, 4:25 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 20 min |
| Jun 8, 5:12 PM CDT | Tornado Warning | FGF | Polk | 18 min |
| Jun 8, 5:50 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 40 min |
| Jun 8, 6:09 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 51 min |
| Jun 8, 6:52 PM CDT | Severe Thunderstorm Warning | FGF | Marshall | 28 min |
| Jun 7, 7:19 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 30 min |
| Jun 7, 7:25 PM CDT | Severe Thunderstorm Warning | FGF | Eddy | 35 min |
| Jun 7, 7:41 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs, Steele | 64 min |
| Jun 7, 7:53 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy | 52 min |
| Jun 7, 8:00 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 45 min |
| Jun 7, 8:06 PM CDT | Special Weather Statement | FGF | Ramsey | 39 min |
| Jun 7, 8:14 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson, Ramsey | 46 min |
| Jun 7, 8:23 PM CDT | Special Weather Statement | FGF | Pembina | 67 min |
| Jun 7, 8:30 PM CDT | Severe Thunderstorm Warning | FGF | Nelson, Ramsey, Walsh | 45 min |
| Jun 7, 8:38 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele | 67 min |
| Jun 7, 8:39 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 51 min |
| Jun 7, 8:49 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Grand Forks, Steele, Traill | 56 min |
| Jun 7, 8:52 PM CDT | Tornado Warning | FGF | Nelson, Ramsey, Walsh | 38 min |
| Jun 7, 8:57 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Traill | 48 min |
| Jun 7, 9:11 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland, Sargent | 64 min |
| Jun 7, 11:06 PM CDT | Special Weather Statement | FGF | Cass | 39 min |
| Jun 7, 11:10 PM CDT | Special Weather Statement | FGF | Ransom | 50 min |
| Jun 7, 11:21 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Sargent | 39 min |
| Jun 8, 12:26 AM CDT | Special Weather Statement | FGF | Ransom | 49 min |
| Jun 8, 1:08 AM CDT | Special Weather Statement | FGF | Barnes, Cass | 52 min |
| Jun 8, 2:55 PM CDT | Special Weather Statement | FGF | Pembina, Walsh | 35 min |
| Jun 8, 4:25 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Steele | 65 min |
| Jun 8, 4:32 PM CDT | Tornado Warning | FGF | Grand Forks, Nelson | 25 min |
| Jun 8, 4:52 PM CDT | Special Weather Statement | FGF | Steele | 38 min |
| Jun 8, 4:52 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele | 53 min |
| Jun 8, 5:02 PM CDT | Tornado Warning | FGF | Grand Forks | 28 min |
| Jun 8, 5:42 PM CDT | Areal Flood Advisory | FGF | Steele | 6 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.